Alert archive / Illinois / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 56, NWS Paducah, KY

July 8, 2021White County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jul 8, 2021, 2:04 PM CDT for White County, Illinois. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2021, 2:04 PM CDT (19:04 UTC)
Expired
Jul 8, 2021, 2:30 PM CDT
In force
26 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County White County, IL

The radar

The Evansville,IN radar (KVWX), 31 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 2:08 PM CDTTSTM WND DMGCarmi, ILWIRES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.1 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
764 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

947 
WUUS53 KPAH 081904
SVRPAH
ILC193-081930-
/O.NEW.KPAH.SV.W.0056.210708T1904Z-210708T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
204 PM CDT Thu Jul 8 2021

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Central White County in southeastern Illinois...

* Until 230 PM CDT.

* At 203 PM CDT, a severe thunderstorm was located 5 miles west of 
  Carmi, moving east at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Crossville around 220 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3816 8794 3817 8791 3816 8791 3813 8795
      3813 8797 3811 8798 3810 8802 3809 8802
      3808 8800 3810 8796 3807 8797 3805 8804
      3803 8804 3803 8801 3801 8802 3796 8802
      3797 8826 3816 8827 3820 8797
TIME...MOT...LOC 1903Z 267DEG 22KT 3808 8817 

HAIL...0.75IN
WIND...60MPH
 
$$

York
1 follow-up statement
154 
WWUS53 KPAH 081917
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
217 PM CDT Thu Jul 8 2021

ILC193-081930-
/O.CON.KPAH.SV.W.0056.000000T0000Z-210708T1930Z/
White IL-
217 PM CDT Thu Jul 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SOUTHEASTERN WHITE COUNTY...

At 217 PM CDT, a severe thunderstorm was located 7 miles southeast of
Carmi, moving east at 25 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern White County, including the following locations...
Phillipstown and Maunie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3816 8794 3817 8791 3816 8791 3813 8795
      3813 8797 3811 8798 3810 8802 3809 8802
      3808 8800 3810 8796 3807 8797 3805 8804
      3803 8804 3803 8801 3801 8802 3796 8802
      3797 8818 3810 8813 3816 8798
TIME...MOT...LOC 1917Z 285DEG 23KT 3804 8805 

HAIL...0.88IN
WIND...60MPH
 
$$

York

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 12:40 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 8, 12:40 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1240 PM CDT Thu Jul 8 2021

.UPDATE...
Issued at 1236 PM CDT Thu Jul 8 2021

for aviation section only.

UPDATE Issued at 613 AM CDT Thu Jul 8 2021

Updated Aviation discussion for the 12z TAF issuance.

&&

.SHORT TERM...(Today through Friday night)
Issued at 232 AM CDT Thu Jul 8 2021

Surface observations, satellite, and radar all show a quiet mid-
summer night across the PAH CWA. Winds are calm or light and
variable, and the region is experiencing typical July warmth and
mugginess. Very isolated showers have popped up over southern MO
and south- central IL, but coverage and radar trends did not lend
enough confidence to introduce slight PoPs this morning in the
forecast area. Patches of shallow fog may develop around daybreak
as well, but low confidence in coverage prevented the addition of
fog to the forecast.

A cold front stretching from southwest and central MO into central
IL will push into the forecast area this afternoon into the early
evening. This will bring chance to likely PoPs, mainly from 18z
today through 03z Friday. The greatest coverage of precipitation
looks to be in southwest Indiana and northwest Kentucky. Model
soundings show about 1500-2500 J/kg of MLCAPE ahead of the front,
along with 1000-1500 J/kg DCAPE. Flow will be quite weak, though,
with only 20-25 kts of effective bulk shear progged to be over
the forecast area. The end result will be scattered to numerous
non- thunderstorms across the forecast area, with an isolated
strong to severe thunderstorm possible as well. Damaging winds
from downbursts would be the main severe hazard, if it occurs.
Greater cloud cover today will keep high temperatures in the
upper 80s.

PoPs will decrease after 03z Friday as the cold front stalls along
the AR/TN border. On Friday, scattered thunderstorm development
is expected during the afternoon and evening along and near the
front in our AR/TN border counties. Isolated convection will also
be possible during the heat of the day across the rest of the
forecast area. On Friday evening, the stalled front will begin to
lift north again as a warm front, kicking off scattered to
numerous showers and storms as it moves north through the forecast
area. High temperatures Friday will range from the lower 90s in
southeast MO to the middle 80s in the EVV Tri-State.

.LONG TERM...(Saturday through Wednesday)
Issued at 232 AM CDT Thu Jul 8 2021

An active period of weather is anticipated in the long term,
supported in the deterministic and ensemble mean guidance, all of
which are in respectable agreement. Energy over the northern Plains
at the beginning of the period will dig southeast, forming a trof
from near Lake Michigan back across Illinois into Missouri. Numerous
showers and thunderstorms can be expected this weekend. Strong
storms cannot be ruled out given the instability and increasing
overall mean flow. Sunday, the flow is actually better, but the
atmosphere is fairly saturated, with weakening lapse rates. So the
prospects of severe seem limited this weekend, but not a zero chance
(just isolated at best). Locally heavy rain is possible.

The active weather will continue into next week as the presence of
the upper trof persists. It will weaken with time and lift northeast
to the Great Lakes. As a result, PoPs for convection will lower with
time, especially at night. Stayed close to NBM temperatures.

&&

.AVIATION...
Issued at 1235 PM CDT Thu Jul 8 2021

A cold front will bring scattered TSRA development this
afternoon. Included VCTS at all terminals, but will likely need to
go with groups an d or tempos with time as the convection
develops during the afternoon hours. Convection will end during
the evening as the cold front settles along the AR/TN borders.
SSW winds this morning will become WSW this afternoon behind the
cold front, all at around 5-10 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
SHORT TERM...DWS
LONG TERM...08
AVIATION...DWS
Hazardous weather outlook, Jul 8, 3:04 AM CDT, 11 hours before
Hazardous Weather Outlook
National Weather Service Paducah KY
304 AM CDT Thu Jul 8 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-090815-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
304 AM CDT Thu Jul 8 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms will move across the region
this afternoon through the early evening. An isolated severe
thunderstorm capable of producing damaging winds is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a daily chance of thunderstorms through the period. A
few strong storms will be possible over the weekend. The stronger
storms may produce gusty winds and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out this afternoon.

In the hours before

Special weather statement, Jul 8, 1:45 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Paducah KY
145 PM CDT Thu Jul 8 2021

ILZ083-081915-
White IL-
145 PM CDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR WHITE COUNTY UNTIL 215 PM CDT...

At 145 PM CDT, Doppler radar was tracking a strong thunderstorm over
Enfield, or 8 miles west of Carmi, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Carmi, Norris City, Crossville, Enfield, Maunie, Springerton and
Phillipstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3811 8800 3810 8802 3808 8801 3805 8801
      3805 8804 3803 8804 3803 8802 3792 8804
      3793 8805 3793 8807 3791 8804 3799 8837
      3818 8837 3818 8799
TIME...MOT...LOC 1845Z 277DEG 12KT 3808 8832

York

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:45 PM CDTSpecial Weather StatementPAHWhite30 min
Jul 8, 3:18 PM CDTSpecial Weather StatementPAHAlexander42 min
Jul 8, 3:56 PM CDTSevere Thunderstorm WarningPAHAlexander49 min
Jul 8, 4:06 PM CDTSpecial Weather StatementPAHPulaski39 min
Jul 8, 4:42 PM CDTSpecial Weather StatementPAHMassac48 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.